Alert archive / New Jersey / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Sep 13, 2021, 9:39 PM EDT for Union County, New Jersey. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 9:39 PM EDT (01:39 UTC)
- Expired
- Sep 13, 2021, 10:15 PM EDT
- In force
- 36 min
- Issued by
- NWS New York, NY
- Hail
- 0.50 in
- Wind
- 55
County Union County, NJ
The radar
The Philadelphia radar (KDIX), 76 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WWUS81 KOKX 140139
SPSOKX
Special Weather Statement
National Weather Service New York NY
939 PM EDT Mon Sep 13 2021
NJZ107-108-140215-
Eastern Union NJ-Western Union NJ-
939 PM EDT Mon Sep 13 2021
...Strong thunderstorms will impact portions of southwestern Union
County through 1015 PM EDT...
At 939 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millington to near Plainfield to near
Middlesex. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainfield, Clark, Rahway, Scotch Plains and Fanwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 7431 4059 7445 4060 7445 4062 7442
4065 7440 4066 7442 4066 7444 4065 7445
4067 7446 4068 7445 4060 7423 4060 7426
4059 7429
TIME...MOT...LOC 0139Z 307DEG 26KT 4065 7447 4063 7449 4062 7450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
DWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Sep 13, 8:06 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 13, 8:06 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service New York NY 806 PM EDT Mon Sep 13 2021 .SYNOPSIS... A cold front southwest of the region will remain stationary tonight into Tuesday before returning northward as a warm front Tuesday night. A cold front approaches on Wednesday and stalls near the area by week's end. A weak low pressure system may pass southeast of the area on Saturday. High pressure builds back in on Sunday and into early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... The forecast is on track this evening. Have sped up the timing of convective activity in the grids based on current radar trends. There will be an approaching mid level shortwave with associated positive vorticity advection while at the surface a frontal boundary will remain stationary south and west of the area. Much of the evening is expected to remain dry but clouds will be increasing. The highest elevated instability similarly will be towards southwest sections of the forecast area including Northeast NJ, NYC, and the Lower Hudson Valley with Showalter Indices of -2 to -4. The midlevel shortwave is conveyed by models to be associated with a MCS in the Eastern Great Lakes from the afternoon and the shortwave is forecast to move across with its relatively higher positive vorticity advection between 11PM and 6AM. The bulk shear from the ground to 6km above ground increases to around 50 kt. Elevated CAPE reaches as shown from forecast soundings up to near 1000 J/kg with this contained mostly in the -10 to -30 degree C layer. There this presents a conditional severe probability for thunderstorms. If there is formation of thunderstorms that move across, there is a slight chance for a brief damaging wind or large hail especially in the areas where there will be more elevated instability such as Northeast NJ, NYC, and the Lower Hudson Valley. However, the organization of the thunderstorms is in question with the forecast as there is not a good consensus amongst the mesoscale numerical forecast models with mainly the location and strength of thunderstorms. Several mesoscale models depict weakening thunderstorms overnight with the HRW NSSL showing a more organized MCS that mostly moves across just south and west of the region while the FV3 is more aggressive showing a more intact MCS moving directly across the forecast region. The timing has a relatively better consensus amongst the mesoscale forecast models, with all conveying shower and thunderstorm activity mainly between 03-11Z Tuesday. Most of the chance POPs in the forecast are between 03Z and 10Z Tuesday. There is wording in the forecast that some thunderstorms could produce gusty winds and small hail but again the possibility of damaging wind and large hail will be small. With the uncertainty of the strength and coverage of showers and thunderstorms, some locations may not receive much rainfall at all. However, the higher bulk shear will mean a higher speed for which the thunderstorms will move so flooding will not be a concern. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... For Tuesday, the mid level ridge axis moves across the area with the large scale numerical weather forecast models depicting an area of negative vorticity advection moving across the region. The model soundings show some warming in the 400-500mb layer aloft, so there will be a cap in place, limiting any possibility of shower activity. At the surface, high pressure will be weakening slightly and moving east of the region, giving locations more of a SE flow. A warm front will be approaching from the south and west. This will make for a relatively warmer day for Northeast NJ into NYC (lower 80s for highs) and relatively cooler day for Long Island and Southern Connecticut (mid to upper 70s for highs). Clouds will linger around for the first half of the day, with more breaks of sun for the afternoon. For Tuesday night, the warm front at the surface moves across with resulting surface winds becoming more southerly. Mid level ridge axis moves well east of the region with slight height falls. The ridge will be losing influence across the local region. The area of midlevel negative vorticity advection will still be across the local area. Dry weather is expected but some extra clouds and more southerly flow will promote a relatively warmer night. Lows forecast are in the mid 60s to lower 70s, warmest along the coast and within NYC Metro. For Wednesday, the region will still be in the warm sector and with an increasing pressure gradient between high pressure offshore and low pressure in SE Canada with an associated approaching cold front, southerly winds will increase. A breezy warm day is expected. It will be relatively cooler once again for Long Island and Southern Connecticut (upper 70s to lower 80s) while Western Long Island, NYC, NE NJ, Lower Hudson Valley will be more in the mid to upper 80s. The approaching cold front and elongating trough aloft, will make for an increase in the chance for showers and thunderstorms. While bulk shear will not be as high between ground and 6km above ground (25-35 kt), there is expected to be more surface based CAPE (1500-3000 J/kg) especially for those areas that are warmer so those locations may have a slight chance for severe thunderstorms with possible large hail and damaging winds. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... There has not been much change with the overall forecast or forecast reasoning for the extended. Global model continue to be in fairly good agreement with the overall upper level pattern into the weekend. An upper trough moves through later on Wednesday evening, with the trough axis pushing through by Thursday morning. The trough weakens as it does so, and moves offshore by Thursday afternoon. The flow then becomes more zonal into Friday, stalling the front over the area or just to the south. Shortwave energy then approaches from the southwest pushing the front back to the north as a warm front by Friday afternoon. into Saturday and moves offshore by Sunday. Long wave ridging returns by the end of the weekend and into early next week, with a drier airmass in store. A cold front heads toward the area and moves through by Wednesday evening. The environment continues to look supportive thunderstorm development/maintenance with activity moving in from the northwest by early evening. Model soundings indicate weak capping and destabilization across the region on Wednesday afternoon, especially across the Lower Hudson Valley and into SW CT, moreso with the 12Z model guidance than at this time yesterday. SBCAPEs above 1000J/kg (NAM has value approaching 3000J/kg) with 20-30 kt of 0-6km bulk shear by 00Z Thursday. In addition, the region is near the right exit region of the upper jet. Further to the east, cloud cover from earlier Wednesday may limit destabilization, and so northwest areas of the CWA are most likely to see any stronger storms as they move in from the west. SPC has placed parts of the CWA, from NYC north and west, in a marginal risk for severe weather as a result, with a SLGT just to the northwest. PWATS do look to remain in the 1-1.5" range over this timeframe, and so any storms will have the potential for a period of isolated heavy rainfall. Thursday continues to look unsettled, as well, as front stalls near the area as the upper flow begins to flatten. Thus, have maintained chance PoPs via NBM. Thunder potential does look lower on Thursday with capping in place, and rain chances look to continue into Friday morning with the front nearby. By Friday, low pressure, which has yet to develop off the southeast coast, may approach the region by Friday afternoon into Saturday. The latest suite of deterministic guidance moves this weak low north along the western periphery of the subtropical ridge and curves it south of the 40/70 benchmark to the east away from land as it gets picked up by a shortwave. This is fairly consistent with previous runs. In addition, many members of both the GEFS and ECENS depict a weaker system than their deterministic counterparts that keep the system well to the south of the area. In fact, the latest GEFS appears to be a bit better clustered with its positioning of surface lows, staying well southeast of the area. It's important to remember that there does remain quite a bit of uncertainty at play here with respect to other features that will impact the eventual track and strength of the system, including interaction with the remnants of Nicholas as well as the aforementioned frontal system to the north. For now, have kept highest PoPs across eastern Long Island and southern CT, capped at chance. Upper ridging builds by Sunday and Monday, with a slightly cooler, and drier airmass progged to enter the northeast. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A stationary front just south of the area should keep much of the convection across eastern PA and northern NJ south of the terminals this evening. A shower and/or thunderstorm is possible across the NYC terminals from 02Z to 05Z, otherwise mainly VFR and dry conditions for much of the TAF period. Winds will veer to the N or become light and variable this evening at 5 kt or less. Winds then shift to the E/SE Tuesday mid to late morning less than 10kt, gradually becoming more southerly as the afternoon progresses. ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Leaning toward any strong thunderstorms staying south of the area this evening. .OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY... .Tuesday night...Chance of showers and possibly a few tstms with MVFR or lower conditions from the NYC metros north/west. .Wednesday...Mainly VFR, with a chance of showers and a few tstms in the afternoon and night. .Thursday...Chance of showers and possibly a few tstms with brief MVFR or lower conditions, mainly in the afternoon and evening. .Friday...MVFR possible at times with chance of showers and slight chance of tstms. .Saturday... VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Conditions on the waters are expected to remain below small craft advisory criteria through Tuesday night with a relatively weak pressure gradient in place. The pressure gradient increases with more southerly winds and southerly fetch Wednesday into Wednesday night with high pressure offshore and an approaching cold front with possible SCA conditions on the ocean. Wind gusts are forecast to reach 25 kt on the ocean waters with ocean seas building to 4 ft. Non-ocean waters are expected to remain below small craft advisory thresholds but the Eastern Long Island Bays and Eastern Long Island Sound are forecast to have some marginal SCA gusts Wednesday night. Sub SCA conditions are expected on Thursday. Seas will begin to build again on Friday into Saturday to over 5ft, depending on the track and intensity of an approaching area of low pressure for the ocean zones. Sub SCA conditions return for Sunday and Monday. && .HYDROLOGY... Any thunderstorms that move across tonight are expected to be fast moving with no flooding concerns. Thunderstorms that move through the area on Wednesday night into Thursday may produce locally heavy rainfall that may lead to some isolated nuisance flooding in low lying spots. Otherwise, no hydrologic issues are expected through the remainder of the period. && .TIDES/COASTAL FLOODING... The rip current risk is low on Tuesday and increases to moderate again on Wednesday. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JM/DBR NEAR TERM...JM/DBR SHORT TERM...JM LONG TERM...DBR AVIATION...DW MARINE...JM/DBR HYDROLOGY...JM/DBR TIDES/COASTAL FLOODING...DBR
Hazardous weather outlook, Sep 13, 4:16 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service New York NY 416 PM EDT Mon Sep 13 2021 ANZ335-338-355-CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179- 142030- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 416 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. A few thunderstorms may be strong to severe late tonight with possible damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few thunderstorms may be strong to severe late Wednesday into Wednesday night with possible damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ078>081-142030- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 416 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-345-350-353-142030- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 416 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 13, 9:12 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service New York NY
912 PM EDT Mon Sep 13 2021
NJZ006-105>108-140215-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-
912 PM EDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of Hudson, Union and
Essex Counties through 1015 PM EDT...
At 911 PM EDT, Doppler radar was tracking a strong thunderstorm near
Succasunna, or 7 miles west of Morristown, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Elizabeth, Plainfield, Bloomfield, Linden, Orange, Summit,
Millburn, Harrison, Caldwell, Kearny, Clark, Union, East Orange and
Irvington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4061 7431 4060 7446 4062 7442 4066 7440
4067 7440 4066 7442 4066 7444 4065 7445
4067 7446 4075 7436 4076 7438 4079 7437
4082 7433 4085 7433 4081 7414 4079 7415
4077 7412 4078 7410 4060 7423 4059 7429
TIME...MOT...LOC 0111Z 285DEG 40KT 4083 7461
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DBRSpecial weather statement, Sep 13, 9:36 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service New York NY
936 PM EDT Mon Sep 13 2021
NJZ004-103>106-140230-
Eastern Essex NJ-Western Bergen NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-
936 PM EDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of eastern Passaic,
southern Bergen and northern Essex Counties through 1030 PM EDT...
At 936 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield, or over Caldwell, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Bergenfield,
Paramus, Ridgewood, Lyndhurst, Rutherford, Caldwell, Hawthorne,
Oradell, Fairfield and Teterboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4078 7410 4077 7412 4079 7415 4078 7415
4084 7433 4087 7432 4091 7430 4089 7428
4090 7427 4091 7427 4092 7429 4101 7423
4094 7395 4081 7405 4080 7407 4076 7409
TIME...MOT...LOC 0136Z 285DEG 39KT 4088 7430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBRSpecial weather statement, Sep 13, 9:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
939 PM EDT Mon Sep 13 2021
NJZ107-108-140215-
Eastern Union NJ-Western Union NJ-
939 PM EDT Mon Sep 13 2021
...Strong thunderstorms will impact portions of southwestern Union
County through 1015 PM EDT...
At 939 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millington to near Plainfield to near
Middlesex. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainfield, Clark, Rahway, Scotch Plains and Fanwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 7431 4059 7445 4060 7445 4062 7442
4065 7440 4066 7442 4066 7444 4065 7445
4067 7446 4068 7445 4060 7423 4060 7426
4059 7429
TIME...MOT...LOC 0139Z 307DEG 26KT 4065 7447 4063 7449 4062 7450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 9:49 PM EDT | Special Marine Warning | OKX | 56 min | |
| Sep 13, 9:59 PM EDT | Special Weather Statement | OKX | New York, Richmond | 46 min |
| Sep 13, 10:22 PM EDT | Special Marine Warning | OKX | 53 min | |
| Sep 13, 10:43 PM EDT | Special Marine Warning | OKX | 42 min | |
| Sep 13, 10:53 PM EDT | Special Marine Warning | OKX | 37 min | |
| Sep 14, 4:13 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 29 hr |
| Sep 14, 4:47 PM EDT | Small Craft Advisory | OKX | 30 hr | |
| Sep 13, 9:12 PM EDT | Special Weather Statement | OKX | Essex, Union | 63 min |
| Sep 13, 9:18 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 77 min |
| Sep 13, 9:36 PM EDT | Special Weather Statement | OKX | Bergen | 54 min |
Nearby
Special Weather Statements in New Jersey, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.